Discussions that mention prozac

Schizophrenia board


I want to know what these chemicals are doing in my brain to help me.
And to tell you the truth, I hear different views from different psychiatrists on how these meds work.
For instance, it may be true that atypical antipsychotics increase the amount of serotonin in the brain but these medications do not cause a potentially fatal condition called the serotonin syndrome, which consists of excessive stimulation of the serotoninergic system. Even further, these drugs actually greatly reduce the likelihood of someone getting serotonin syndrome (and can be used to treat a case of serotonin syndrome), characterized by dangerous alterations in blood pressure and pulse rate. Taking it even further, the Prozac med which you had mentioned may cause serotonin syndrome if used with other antidepressants which, as they say "increase the amount of serotonin" in the brain, or if Prozac or another selective serotonin re-uptake inhibitor is used at very high dosages.
Other pyschiatrists say the complete opposite, regarding the SSRI's. They say these drugs actually deplete the amount of serotonin in the brain.
So in a sense i'm actually decreasing my serotonin levels (with the Zoloft) and increasing my serotonin levels (with the Risperdal) at the same time. Also at the same time, we have psychiatrists saying that the SSRI's increase the amount of serotonin (which causes serotonin syndrome) and other psychiatrists saying the SSRI's decrease the availability of serotonin in the brain, although you can still get serotonin syndrome from these drugs.

The reason why I don't talk about these things with my psychiatrist is because the first psychiatrist i had thought i was really "far out there" in even bringing up this stuff, so I don't bother anymore. I also, do not believe there are too many people around me (including friends and family) who would find it interesting in talking about serotonin and dopamine. So that leaves you, barkingshark. The serotonin, dopamine, and gaba stories must continue a few more posts so i can find out what's going on in my brain, besides nuttiness :D lol.

Why would a psychiatrist prescribe two medications, which have different effects on serotonin? I will also ask my pdoc this question when i see him (don't care how far he thinks I'm out there at the moment), but i cannot take the anticipation :D.

I also assume you do not use gaba because it decreases your dopamine levels? Is that true?